Crushing pills and tablets has become increasingly common with patients who suffer from dysphagia. However, just because it has become more common doesn’t make it any less risky.
Why Crush Pills?
The main reason that patients crush pills is due to difficulty swallowing, also known as dysphagia. Dysphagia is common in older adults and seniors. In fact, 69% of seniors admitted to missing doses of medication due to their difficulty swallowing.
While crushing pills and tablets may seem like a harmless way to take medication when you have dysphagia, it’s actually very dangerous. The practice of crushing pills and tablets is called medicine manipulation, and has been documented as being very hazardous.
The main risk posed by crushing pills in uneven medicine dispersion. When a pill or tablet is taken in one piece, its dissolves at the same time to allow the medicine to be absorbed properly. When a pill or tablet is crushed, each piece is absorbed at different rates, causing patients to absorb too much or too little of the medicine.
This causes the secondary risk of overdose. If a patient absorbs too little of their medication at once, they can be tempted to take another dose, causing an overdose. If a patient absorbs too much of a medication at once, this can lead to an overdose as well.
There are some safer options for those who suffer from dysphagia. If their medication only comes in a pill or tablet form, they can make swallowing easier by performing swallowing exercises.
Luckily, some medications do come in a liquid form. For those suffering from dysphagia, taking medication in a liquid form in always a safer option. Not only does liquid medication reduce the risk of choking, it’s also designed to be digested in its liquid form. This means that you don’t have to worry about uneven medicine absorption.